Drought, Calhoun
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.169, -90.667 (the zone’s center; the record gives no point)
D2 (Severe) drought continued across parts of southwest Illinois.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
D2 (Severe) drought continued across parts of southwest Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 31, 11:03 PM CST, 57 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1103 PM CST Wed Jan 31 2018 .SHORT TERM... (Through Late Thursday Afternoon) Issued at 138 PM CST Wed Jan 31 2018 A weak front continues to push south thru the region this afternoon. A stronger cold front, currently across the Great Lakes region into the Northern Plains, will move thru the region Thurs morning. As this fnt moves thru, a few flurries or perhaps a sprinkle, will be possible. However, mdls are in fairly good agreement with the front lacking much in the way of moisture. With the low levels forecast to be dry, even flurries may struggle. Behind this front, northwesterly winds will increase with gusts to 20 to 25 mph. Going forecast may have clouds clearing out too quickly on Thurs. Regardless, strong CAA is expected as the sfc ridge builds into the area. Have trended aob the cooler guidance for Thurs. This is supported by upstream obs. As for Thurs night, with a very dry airmass building into the region, winds becoming light and a clear sky, the going forecast may be too warm. With some uncertainty regarding how far south the sfc ridge will be, likely still north of the CWA by sunrise Fri, did not want to go too cool at this point. Even with the going temps and what little wind there is, wind chill values are expected to drop below zero across the nrn half of the CWA. Have generally trended twd a colder soln thru the entire forecast based on the numerous large and cold sfc ridges that will impact the area in addition to the NW flow. Tilly .LONG TERM... (Thursday Night through Next Wednesday) Issued at 233 PM CST Wed Jan 31 2018 Period begins with a strong sfc ridge over the area that will build sewd thru the night. The area will be under nwly flow aloft as the ern trof continues to move out with another trof entering nrn portions of the U.S. Other weaker s/ws will be possible within the NW flow. This, coupled with fairly strong WAA across at least the srn portions of the CWA, may support precip on Sat as the sfc ridge builds east. Differences in moisture profile leads to uncertainty in coverage and if precip will occur. Have kept PoPs fairly low for now. If enuf moisture is available for precip, it currently appears that all would be snow, although not much of it. These low PoPs continue thru Sun until the cdfnt pushes south of the CWA with the upper trof possibly supporting additional snow as it moves thru the region. As with above, have kept PoPs low for now with differences in moisture available and placement of what little precip the mdls do have. Temps remain below seasonal avg with another sfc ridge building into the region for Mon. However, mdls continue to differ regarding a wrmfnt lifting thru the region. Along with WAA and a s/w dropping into the region, this may support another round of snow thru Tues. The GFS/GEM support a more classic SW system lifting thru the region. This soln wud support a fair amount of snow across much of the CWA with much of the area seeing around 5 inches of snowfall. However, the ECMWF suggests a stronger sfc ridge expanding further SW. This keeps the wrmfnt and eventually the sfc low, further north with little precip associated with fropa. Considering the variability of mdl solns lately including the GEFS, have capped PoPs at 50 percent for now. Tilly && .AVIATION... (For the 06z TAFs through 06z Thursday Night) Issued at 1038 PM CST Wed Jan 31 2018 First cold front has just passed southeastward through the St Louis metro area this evening. Second, stronger cold front across IA will drop southeastward through the taf sites late tonight and Thursday morning. Light northwest surface winds will strengthen and become gusty after fropa. Mainly just mid-high level cloudiness late tonight and Thursday morning, with clearing Thursday afternoon and evening as a strong surface ridge builds into our area from the northern Plains. There may be a narrow band of post frontal low level clouds, but it appears that these should be VFR. There also may be a few sprinkles of flurries late tonight and Thursday with no visibility restrictions. SPECIFICS FOR KSTL: First cold front has just passed southeastward through the STL area this evening. Second, stronger cold front across IA will drop southeastward through the STL area Thursday morning. Light northwest surface winds will strengthen and become gusty after fropa. Mainly just mid-high level cloudiness late tonight and Thursday, with clearing late Thursday afternoon and evening as a strong surface ridge builds into our area from the northern Plains. There may be a narrow band of post frontal low level clouds, but it appears that these should be VFR. There also may be a few sprinkles of flurries late tonight and Thursday with no visibility restrictions. GKS && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 32 37 10 31 / 10 10 0 0 Quincy 21 28 4 27 / 10 10 0 0 Columbia 27 34 9 32 / 10 10 0 0 Jefferson City 28 37 10 34 / 10 10 0 0 Salem 32 39 9 28 / 10 10 0 0 Farmington 33 41 10 33 / 10 10 0 0 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 456 PM CST Wed Jan 31 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011115- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 456 PM CST Wed Jan 31 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. GKS
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733980, 733981.